Alert archive / Florida / Tornado Warnings in 1994

Tornado Warning 19, NWS Melbourne, FL

November 16, 1994Seminole County, Florida

NWS Melbourne, FL issued this tornado warning at Nov 16, 1994, 3:34 AM EST for Seminole County, Florida. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
Nov 16, 1994, 3:34 AM EST (08:34 UTC)
Expired
Nov 16, 1994, 4:22 AM EST
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1994-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1994-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 160838
TORMLB
FLC117-127-160930-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 AM EST WED NOV 16 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...SEMINOLE COUNTY
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN VOLUSIA COUNTY
 
 
 
AT 330 AM EST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH A
POSSIBLE TORNADO ABOUT 3 MILES WEST OF THE TOWN OF GENEVA IN SEMINOLE
COUNTY. THE STORM WAS MOVING NORTHWEST AT 30 MPH AND WILL APPROACH THE
SANFORD...DELTONA...AND OSTEEN AREAS BY 4AM.
 
RESIDENTS SHOULD TAKE ACTION NOW!
 
 
THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO MOVE TO A SHELTER IF AVAILABLE.  OTHERWISE GO TO
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDINGz
OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Nov 16, 3:10 AM EST, 24 minutes earlier.

Area forecast discussion, Nov 16, 3:10 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
309 AM EST WED NOV 16 1994

FORECAST WILL FOLLOW NHC ADVISORY WHICH IS REASONABLY CLOSE TO THE ETA
MODEL. DRY SLOT SEEMS TO HAVE ROTATED ALL THE WAY AROUND GORDON...SO
HEAVIEST RAINFALL IS WELL DETACHED FROM THE CENTER...OVER EAST CENTRAL
FLORIDA. MAIN CONVECTIVE BAND HAS SHIFTED TO CAPE CANAVERAL AND POINTS
NORTHWARD. THEREFORE...WITH VERY LITTLE MOVEMENT OF GORDON FORECAST
TODAY...WILL GO WITH NEAR 100 POPS GROUPS 1/2 TODAY AND BEEF UP
WORDING OF RAINFALL. WITH HIGH PRECIPITABLE WATER VALUES...REMAINING
AREAS SHOULD HAVE LIKELY/CATEGORICAL POPS TODAY. OTHERWISE HAVE MADE
MINOR ADJUSTMENTS TO WINDS BASED ON LATEST ADVISORY POSITIONS. OF
COURSE WIND DIRECTION HIGHLY DEPENDENT ON HOW GORDON DECIDES TO MOVE.
OTHERWISE ALL WATCHES/WARNINGS/ADVISORIES SEEM APPROPRIATE.

@1...VOLUSIA
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...BREVARD INDIAN RIVER
@4...ST LUCIE MARTIN
@5...OKEECHOBEE

MCO RT 80 72 81 +86
DAB RT 79 71 78 +86
MLB RT 80 71 80 986

In the hours before

Special weather statement, Nov 16, 12:14 AM EST, 3 hours 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-160615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1212 AM EST WED NOV 16 1994

...TROPICAL STORM WARNING IN EFFECT FOR THE EAST CENTRAL FLORIDA
COASTAL COUNTIES FROM TITUSVILLE AND SOUTHWARD...
...TORNADO WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA
COUNTIES UNTIL 5 AM...
...HIGH WIND WARNING IN EFFECT FOR BREVARD COUNTY NORTH OF
TITUSVILLE...VOLUSIA COUNTY...AND ALL EAST CENTRAL FLORIDA INTERIOR
COUNTIES THROUGH WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY...

AT MIDNIGHT...THE SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH TROPICAL STORM GORDON CONTINUED TO MOVE OVER THE
EAST CENTRAL FLORIDA AREA. WIDESPREAD MODERATE RAIN COVERED ALL
COUNTIES IN THE AREA WITH THUNDERSTORMS MOVING...FROM THE
OFFSHORE AREA...ALONG THE ENTIRE EAST CENTRAL FLORIDA COAST.
SHOWERS AND THUNDERSTORMS WERE MOVING NORTH TO NORTHWEST AT 30 MPH.

REPORTS OF WINDS NEAR 40 MPH AND HEAVY RAINS CONTINUED IN THE
BAREFOOT BAY AREA. EARLIER THIS EVENING A THUNDERSTORM PRODUCED
DAMAGE IN THE BAREFOOT BAY AREA. NUMEROUS HOMES AND VEHICLES WERE
DAMAGED. INJURIES AND ONE FATALITY WAS ALSO REPORTED.

ISOLATED POCKETS OF STANDING WATER AND MINOR FLOODING WAS REPORTED
IN THE HOLOPAW AREA. RADAR AND SATELLITE ESTIMATES INDICATED THAT
RAIN FELL AT A RATE OF ABOUT ONE INCH PER HOUR OVER THE EASTERN
PORTION OF ORANGE COUNTY...BREVARD...AND INDIAN RIVER COUNTY OVER
THE LAST S&EVERAL HOURS. URBAN FLOODING CONTINUES TO BE A THREAT.

STRONG WINDS...HEAVY RAINS...AND POSSIBLE TORNADOES REAMIN A HIGH
THREAT THROUGHOUT THE NIGHT. RESIDENTS ARE ADVISED TO MONITOR THIS
DANGEROUS WEATHER SITUATION.
Special weather statement, Nov 16, 1:21 AM EST, 2 hours 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-161025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
121 AM EST WED NOV 16 1994

...TORRENTIAL RAINFALL ALONG THE EAST CENTRAL FLORIDA COAST...

...FLOOD WATCH REMAINS IN EFFECT...

AT 115 AM EST...WEATHER RADAR INDICATED SHOWERS AND A FEW
THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA AND THE ADJACENT
COASTAL WATERS. THE SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH
TROPICAL STORM GORDON. TORRENTIAL RAINFALL WAS OCCURRING FROM NEW
SMYRNA BEACH...TO CAPE CANAVERAL...TO MELBOURNE...TO BAREFOOT
BAY...TO
VERO BEACH AND FT PIERCE. SOME HEAVY RAIN ALSO REACHED AS
FAR INLAND AS KISSIMMEE/ST CLOUD. THE HEAVIEST RAIN WAS IN THE
MELBOURNE AREA. MOVEMENT WAS NORTHWEST AT 30 MPH.

DURING THE NIGHT AND INTO THE MORNING...EAST CENTRAL FLORIDA WILL
RECEIVE GENEROUS RAINFALL...ESPECIALLY FOR THE COASTAL COUNTIES.
ESTIMATED RAINFALL AMOUNTS OF 4 TO 6 INCHES FROM NEAR
KISSIMMEE AND KENANSVILLE...TO VERO BEACH...TO MELBOURNE/PALM
BAY...TO TITUSVILLE FELL ON TUESDAY WHICH HAS ALREADY SATURATED
THE GROUND. WITH THE CONTINUED RAINFALL OVERNIGHT...FLOODING OF
CERTAIN URBAN AREAS...STREETS...UNDERPASSES...SECONDARY
ROADS...SMALL STREAMS...AND POOR DRAINAGE AREAS WILL CERTAINLY
OCCUR.

THIS WILL RESULT IN VERY HAZARDOUS DRIVING OVERNIGHT AND IN THE
MORNING. IT IS ADVISED THAT YOU DO NOT DRIVE IF AT ALL POSSIBLE.
FLOODED ROADWAYS ARE DIFFICULT TO SEE AT NIGHT.

ALSO...CONTINUED RAINFALL WILL ACCUMULATE IN LOW SPOTS. MANY
DRAINAGE DITCHES AND HOLDING PONDS ARE NEAR FULL. RESIDENTS SHOULD
STAY ABREAST OF THE LATEST RAINFALL AND BE PREPARED TO PROTECT
THEIR PROPERTY IF LOCALIZED FLOODING OCCURS NEAR THEM.

RAINFALL FROM TROPICAL STORM GORDON WILL AFFECT EAST CENTRAL
FLORIDA THROUGH THURSDAY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

DWS
Special weather statement, Nov 16, 1:23 AM EST, 2 hours 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-161025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
121 AM EST WED NOV 16 1994

...TORRENTIAL RAINFALL ALONG THE EAST CENTRAL FLORIDA COAST...

...FLOOD WATCH REMAINS IN EFFECT...

AT 115 AM EST...WEATHER RADAR INDICATED SHOWERS AND A FEW
THUNDERSTORMS OVER PARTS OF EAST CENTRAL FLORIDA AND THE ADJACENT
COASTAL WATERS. THE SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH
TROPICAL STORM GORDON. TORRENTIAL RAINFALL WAS OCCURRING FROM NEW
SMYRNA BEACH...TO CAPE CANAVERAL...TO MELBOURNE...TO BAREFOOT
BAY...TO VERO BEACH AND FT PIERCE. SOME HEAVY RAIN ALSO REACHED AS
FAR INLAND AS KISSIMMEE/ST CLOUD. THE HEAVIEST RAIN WAS IN THE
MELBOURNE AREA. MOVEMENT WAS NORTHWEST AT 30 MPH.

DURING THE NIGHT AND INTO THE MORNING...EAST CENTRAL FLORIDA WILL
RECEIVE GENEROUS RAINFALL...ESPECIALLY FOR THE COASTAL COUNTIES.
ESTIMATED RAINFALL AMOUNTS OF 4 TO 6 INCHES FROM NEAR
KISSIMMEE AND KENANSVILLE...TO VERO BEACH...TO MELBOURNE/PALM
BAY...TO TITUSVILLE FELL ON TUESDAY WHICH HAS ALREADY SATURATED
THE GROUND. WITH THE CONTINUED RAINFALL OVERNIGHT...FLOODING OF
CERTAIN URBAN AREAS...STREETS...UNDERPASSES...SECONDARY
ROADS...SMALL STREAMS...AND POOR DRAINAGE AREAS WILL CERTAINLY
OCCUR.

THIS WILL RESULT IN VERY HAZARDOUS DRIVING OVERNIGHT AND IN THE
MORNING. IT IS ADVISED THAT YOU DO NOT DRIVE IF AT ALL POSSIBLE.
FLOODED ROADWAYS ARE DIFFICULT TO SEE AT NIGHT.

ALSO...CONTINUED RAINFALL WILL ACCUMULATE IN LOW SPOTS. MANY
DRAINAGE DITCHES AND HOLDING PONDS ARE NEAR FULL. RESIDENTS SHOULD
STAY ABREAST OF THE LATEST RAINFALL AND BE PREPARED TO PROTECT
THEIR PROPERTY IF LOCALIZED FLOODING OCCURS NEAR THEM.

RAINFALL FROM TROPICAL STORM GORDON WILL AFFECT EAST CENTRAL
FLORIDA THROUGH THURSDAY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

DWS
Special weather statement, Nov 16, 2:16 AM EST, 1 hour 18 minutes before
FLZ038-160755-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
216 AM EST WED NOV 16 1994

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST FLAGLER COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS
WITH VERY HEAVY RAINFALL BETWEEN THE FLAGLER COUNTY LINE AND
DAYTONA BEACH.  THESE THUNDERSTORMS WERE MOVING NORTHWEST AT
20 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.
Special weather statement, Nov 16, 2:45 AM EST, 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-160845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 AM EST WED NOV 16 1994

...TORNADO WATCH CONTINUES IN EFFECT FOR EAST CENTRAL FLORIDA UNTIL
5AM EST...

...SEVERAL STRONG THUNDERSTORMS WITHIN SPIRAL BANDS...

AT 240 AM EST...WEATHER RADAR INDICATED A SPIRAL BAND ASSOCIATED
WITH TROPICAL STORM GORDON FROM 15 MILES EAST OF VERO BEACH...TO
NEAR THE COAST AT COCOA BEACH...TO NEAR SANFORD. ANOTHER BAND WAS
FROM 25 MILES SOUTHEAST OF DAYTONA BEACH...TO NEAR THE COAST AT
DAYTONA BEACH. SEVERAL STORMS WITHIN THESE BANDS WERE SHOWING SIGNS
OF WEAK ROTATION. THIS MEANS THAT THERE IS THE POTENTIAL FOR
SHORT-LIVED TORNADOES.

THROUGH 4AM...THE GREATEST THREAT WILL BE IN THE AREA FROM
DELAND...TO SANFORD...TO ORLANDO...TO TITUSVILLE AND MELBOURNE.
ADDITIONAL STORMS MAY BECOME STRONG AND MOVE ONSHORE BREVARD AND
VOLUSIA COUNTIES FROM ORMOND TO SEBASTIAN.

RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE IN
BREVARD...VOLUSIA...SEMINOLE...AND ORANGE COUNTIES SHOULD STAY
ALERT TO THE LATEST WEATHER INFORMATION. BE PREPARED TO TAKE ACTION
IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A STRONG
HOUSE OR BUSINESS. FIND A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID ROOMS WITH WINDOWS IF POSSIBLE. DO NOT STAY IN A
MOBILE HOME IF YOU ARE THREATENED BY A TORNADO. FIND THE DESIGNATED
SHELTER IN YOUR MOBILE HOME PARK OR A STRONG NEARBY BUILDING.
Special weather statement, Nov 16, 2:46 AM EST, 48 minutes before
FLZ041-044>047-053-054-058-059-064-501-160845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 AM EST WED NOV 16 1994

...TORNADO WATCH CONTINUES IN EFFECT FOR EAST CENTRAL FLORIDA UNTIL
5AM EST...

...SEVERAL STRONG THUNDERSTORMS WITHIN SPIRAL BANDS...

AT 240 AM EST...WEATHER RADAR INDICATED A SPIRAL BAND ASSOCIATED
WITH TROPICAL STORM GORDON FROM 15 MILES EAST OF VERO BEACH...TO
NEAR THE COAST AT COCOA BEACH...TO NEAR SANFORD. ANOTHER BAND WAS
FROM 25 MILES SOUTHEAST OF DAYTONA BEACH...TO NEAR THE COAST AT
DAYTONA BEACH. SEVERAL STORMS WITHIN THESE BANDS WERE SHOWING SIGNS
OF WEAK ROTATION. THIS MEANS THAT THERE IS THE POTENTIAL FOR
SHORT-LIVED TORNADOES.

THROUGH 4AM...THE GREATEST THREAT WILL BE IN THE AREA FROM
DELAND...TO SANFORD...TO ORLANDO...TO TITUSVILLE AND MELBOURNE.
ADDITIONAL STORMS MAY BECOME STRONG AND MOVE ONSHORE BREVARD AND
VOLUSIA COUNTIES FROM ORMOND TO SEBASTIAN.

RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE IN
BREVARD...VOLUSIA...SEMINOLE...AND ORANGE COUNTIES SHOULD STAY
ALERT TO THE LATEST WEATHER INFORMATION. BE PREPARED TO TAKE ACTION
IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

IF YOU ARE IN THE PATH OF A TORNADO...SEEK SHELTER IN A STRONG
HOUSE OR BUSINESS. FIND A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID ROOMS WITH WINDOWS IF POSSIBLE. DO NOT STAY IN A
MOBILE HOME IF YOU ARE THREATENED BY A TORNADO. FIND THE DESIGNATED
SHELTER IN YOJUR MOBILE HOME PARK OR A STRONG NEARBY BUILDING.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 7:06 PM ESTTornado WarningMLBBrevard54 min
Nov 15, 8:32 PM ESTTornado WarningMLBBrevard58 min
Nov 15, 9:35 PM ESTTornado WarningMLBBrevard55 min
Nov 15, 9:47 PM ESTTornado WarningMLBPalm Beach58 min
Nov 15, 10:47 PM ESTTornado WarningMLBPalm Beach58 min
Nov 16, 3:34 AM ESTTornado WarningMLBVolusia56 min
Nov 16, 9:16 AM ESTTornado WarningMLBPalm Beach29 min

Nearby

Tornado Warnings in Florida, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.